Risk of AF in cancer patients grows with IV bisphosphonate therapy

November 16, 2010

Older cancer patients who receive intravenous bisphosphonate therapy may be at a modestly increased risk for atrial fibrillation (AF), supraventricular tachycardia (SVT), and stroke, according to research published online October 12 in the Journal of Clinical Oncology, HealthDay News reported.

Older cancer patients who receive intravenous bisphosphonate therapy may be at a modestly increased risk for atrial fibrillation (AF), supraventricular tachycardia (SVT), and stroke, according to research published online October 12 in the Journal of Clinical Oncology, HealthDay News reported.

Gregg S. Wilkinson, PhD, of the University of Texas Medical Branch, and colleagues matched 13,714 non-users of bisphosphonates to 6,857 bisphosphonate users to examine the association of the intravenous drug with AF, all categories of SVT, and stroke in cancer patients aged 65 and older.

Researchers found a modest association between use of intravenous bisphosphonates and an increased risk for AF (hazard ratio, 1.30), as well as all SVT types (HR, 1.28) and stroke (HR, 1.30). The risk of SVT increased 7% with each 5-dose bisphosphonate increase.